What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 2, 9:07 PM CST, 13 minutes earlier.
Area forecast discussion, May 2, 9:07 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1007 PM CDT Wed May 2 2018
.DISCUSSION...
Latest sfc obs show winds have fallen off at KGDP, and under
critical fire wx criteria over most of the area. Therefore, we'll
let both the RFW and NPW expire. Updates outy shortly.
&&
.PREV DISCUSSION... /issued 607 PM CDT Wed May 2 2018/
DISCUSSION...
See 00z aviation discussion below.
AVIATION...
There is a slight chance of thunderstorms for MAF and FST this
evening; otherwise, VFR conditions are expected for the next 24
hours outside of areas of blowing dust. Gusty south to southwest
winds will decrease this evening with winds turning towards the
southeast briefly for MAF and FST. Winds will turn towards the
west and will increase Thursday afternoon.
PREV DISCUSSION... /issued 452 PM CDT Wed May 2 2018/
DISCUSSION...
We'll do a quick update for Severe T-storm watch #64 for storms
along the dryline extended from Sanderson to Snyder. Large hail
will be the main threat, but damaging winds also possible. Updates
out shortly.
PREV DISCUSSION... /issued 253 PM CDT Wed May 2 2018/
DISCUSSION...
Dryline currently just east of a Lamesa, Midland to Bakersfield
line. Dryline may push a little further east but backing upper
flow and significant height falls associated with a potent storm
system near the four corners should rapidly draw it westward into
the central and western Permian Basin early this evening. Strong
large scale lift ahead of the upper system (and right rear
quadrant of upper jet) should encourage thunderstorms, some strong
to severe, to develop along the dryline and Pacific cold front as
they push east together again later this evening and overnight.
The best chance of storms will be in the extreme eastern Permian
Basin where the deepest moisture shear and instability will last
the longest.
Thursday should be a quiet day as dry downslope flow develops
behind the Pacific front. Temperatures will be knocked back to
near normal values behind the front.
A northern stream cold front will track through the region
Thursday night and early Friday. This front will allow low level
moisture to push back westward into west Texas. In addition
the aforementioned upper level system will still be west of the
region. The combination of convergence along the front,
instability, and more large scale lift should allow more
showers and thunderstorms to develop across west Texas, especially
southeastern portions Thursday night and Friday in best moisture
and convergence. Temperatures Friday will be below normal behind
the second front.
Beyond Friday the forecast looks quiet Saturday through next
Monday in dry northwest flow aloft. Upper level ridging will build
over the forecast area by Sunday with above normal temperatures
expected again.
Looks like dryline thunderstorms will be possible, mainly across
portions of west Texas for next Tuesday and Wednesday as the flow
aloft turns zonal. Temperatures are expected to remain above
normal.
FIRE WEATHER...
Critical fire weather conditions are occurring across the area
today, as temperatures warm stronger winds aloft are mixing down to
the surface. RHs this afternoon will range from around 7-15%, with
lowest RHs expected from the Guadalupe Mountains and Southeast New
Mexico Plains southward to the Presidio Valley, where recovery last
night was poor. ERC-G values are solidly in the 70th to 90th
percentile, and while portions of the Davis Mountains may see RHs
around 15% this afternoon, stronger winds will still yield critical
conditions given the dry antecedent conditions.
Of additional concern today is the potential for thunderstorms.
First, this afternoon, isolated dry thunderstorms may be possible
across the Marfa Plateau and Davis Mountains. Given steep lapse
rates, gusty downburst winds will be possible, resulting in erratic
fire behavior in the vicinity of ongoing burns or in event of a new
ignition due to lightning. There are also storms possible this
afternoon across the far eastern Permian Basin and Lower Trans
Pecos, on the fringes of the current Red Flag Warning. Lightning,
and gusty winds are of primary concern.
Tonight, poor recovery is again expected across the west, with good
to excellent recovery east as the dryline retreats and thunderstorm
chances increase across the Permian Basin and Lower Trans Pecos.
Another dry day is expected Thursday, as RHs drop to around 7-15%
for most of the area, though winds will be much lighter. At this
time, elevated fire weather conditions look possible mainly
along/north of I-20, with near critical conditions possible in the
Guadalupe Mountains where winds will be a bit stronger. Currently,
Thursday looks to be a candidate for a Fire Danger Statement, thus
will hold off on the issuance of a Watch at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 85 59 75 / 40 10 30 20
Carlsbad 52 81 51 80 / 0 0 10 10
Dryden 67 94 67 81 / 30 10 60 50
Fort Stockton 61 84 61 76 / 10 10 40 20
Guadalupe Pass 50 72 52 69 / 0 0 0 0
Hobbs 51 78 51 75 / 10 10 10 10
Marfa 51 80 52 75 / 10 0 20 10
Midland Intl Airport 62 84 58 77 / 30 10 20 20
Odessa 61 82 58 78 / 20 10 20 10
Wink 58 86 57 80 / 10 10 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
80/44
Hazardous weather outlook, May 2, 4:01 PM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
501 PM CDT Wed May 2 2018
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-032215-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
501 PM CDT Wed May 2 2018 /401 PM MDT Wed May 2 2018/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Tonight
Severe thunderstorms are possible across across the Permian Basin,
Lower Trans Pecos, Stockton Plateau, and portions of the Big Bend
Area. Some of these storms may become strong to severe, capable of
producing large hail, damaging winds, and locally heavy rainfall. A
Severe Thunderstorm Watch is in effect until 2 AM CDT for the upper
Colorado River Valley, southeast Permian Basin, Stockton Plateau, and
Terrell County.
Critical fire weather conditions are expected through early evening
for locations along and west of a Big Spring, Midland, Crane, Fort
Stockton, Alpine to Presidio line, where a Red Flag Warning remains
in effect.
High winds are expected through Guadalupe Pass through this evening.
A High Wind Warning is in effect.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Elevated to near critical fire weather conditions may be possible on
Thursday across the Guadalupe Mountains.
More thunderstorms will be possible Thursday night, Friday and
Saturday over the southeast Permian Basin, lower Trans Pecos,
Stockton Plateau, Davis Mountains and Big Bend region. A few of the
storms could be strong enough to produce gusty winds, small hail and
brief heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter may be needed this evening.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
44
In the hours before
Special weather statement, May 2, 6:49 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
749 PM CDT WED MAY 2 2018
TXZ062-069-030130-
Midland TX-Upton TX-
749 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MIDLAND AND
NORTHEASTERN UPTON COUNTIES UNTIL 830 PM CDT...
At 749 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Midland International Air and Space Port, or 23 miles
southeast of Odessa, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Midkiff.
A severe thunderstorm watch remains in effect until 200 AM CDT for
western Texas.
LAT...LON 3155 10209 3170 10216 3190 10184 3179 10177
3164 10178
TIME...MOT...LOC 0049Z 241DEG 16KT 3164 10207
33Special weather statement, May 2, 8:38 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
938 PM CDT WED MAY 2 2018
TXZ050-061-062-030330-
Midland TX-Andrews TX-Ector TX-
938 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ECTOR...SOUTHEASTERN
ANDREWS AND NORTHWESTERN MIDLAND COUNTIES UNTIL 1030 PM CDT...
At 937 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goldsmith, or 11 miles west of Odessa, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Odessa, Goldsmith and West Odessa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3208 10217 3182 10260 3189 10269 3227 10244
3211 10221 3209 10221 3209 10218
TIME...MOT...LOC 0237Z 216DEG 30KT 3191 10256
44Special weather statement, May 2, 8:41 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
941 PM CDT WED MAY 2 2018
TXZ082-030330-
Terrell TX-
941 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TERRELL COUNTY UNTIL 1030
PM CDT...
At 941 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Pumpville, or 18 miles northeast of Dryden, moving
northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Terrell County Gas Plant.
A severe thunderstorm watch remains in effect until 200 AM CDT for
southwestern Texas.
LAT...LON 3034 10167 3035 10170 3033 10174 3029 10176
3004 10176 2991 10185 2994 10211 3057 10176
3047 10169 3046 10170 3047 10173 3044 10172
3042 10174 3040 10170 3038 10170 3036 10166
TIME...MOT...LOC 0241Z 206DEG 25KT 3015 10183
80Special weather statement, May 2, 9:20 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1020 PM CDT WED MAY 2 2018
TXZ075-030400-
Pecos TX-
1020 PM CDT WED MAY 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PECOS COUNTY UNTIL 1100
PM CDT...
At 1019 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Sheffield, moving northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Iraan and Iraan Municipal Airport.
This includes Interstate 10 between mile markers 304 and 320.
A severe thunderstorm watch remains in effect until 200 AM CDT for
southwestern Texas.
LAT...LON 3069 10207 3085 10218 3100 10212 3099 10208
3100 10205 3098 10201 3099 10198 3096 10195
3095 10193 3093 10192 3092 10188 3089 10189
3087 10186 3081 10183
TIME...MOT...LOC 0319Z 223DEG 31KT 3085 10205
80